On a class of nonlinear Schrödinger equations

  • Paul H. Rabinowitz
Original Papers


This paper concerns the existence of standing wave solutions of nonlinear Schrödinger equations. Making a standing wave ansatz reduces the problem to that of studying the semilinear elliptic equation:

$$ - \Delta u + b(x)u = f(x, u), x \in \mathbb{R}^n .$$

The functionf is assumed to be “superlinear”. A special case is the power nonlinearityf(x, z)=∥zs−1z where 1<s<(n+2)(n−2)−1. Making different assumptions onb(x), mainly at infinity, various sufficient conditions for the existence of nontrivial solutionsuW1,2(ℝ n ) are established.


Mathematical Method Elliptic Equation Wave Solution Standing Wave Standing Wave Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Floer and A. Weinstein,Nonspreading wave packets for the cubic Schrödinger equation with a bounded potential. J. Funct. Anal.,69, 397–408 (1986).Google Scholar
  2. [2]
    Y.-G. Oh,Existence of semi-classical bound states of nonlinear Schrödinger equations with potentials of the class (V) a. Comm. Partial Diff. Eq.,13, 1499–1519 (1988).Google Scholar
  3. [3]
    Y.-G. Oh,Corrections to “Existence of semi-classical bound state of nonlinear Schrödinger equations with potentials of the class (V)a”. Comm. Partial Diff. Eq.,14, 833–834 (1989).Google Scholar
  4. [4]
    Y.-G. Oh,Stability of semiclassical bound states of nonlinear Schrödinger equations with potential. Comm. Math. Phys.,121, 11–33 (1989).Google Scholar
  5. [5]
    Y.-G. Oh,On positive multi-lump bound states of nonlinear Schrödinger equations under multiple well potential. Comm. Math. Phys.,131, 223–253 (1990).Google Scholar
  6. [6]
    T. Kato,Remarks on holomorphic families of Schrödinger and Dirac operators, Differential Equations (eds. I. Knowles and R. Lewis), pp. 341–352. North Holland, Amsterdam 1984.Google Scholar
  7. [7]
    A. Ambrosetti and P. H. Rabinowitz,Dual variational methods in critical point theory and applications. J. Funct. Anal.,14, 349–381 (1973).Google Scholar
  8. [8]
    P.-L., Lions,The concentration-compactness principle in the calculus of variations. The locally compact case, Part 2. Analyse Nonlinéaire,1, 223–283 (1984).Google Scholar
  9. [9]
    Y. Li,Remarks on a semilinear elliptic equation on ℝ n. J. Diff. Eq.,74, 34–49 (1988).Google Scholar
  10. [10]
    W.-Y. Ding and W.-M. Ni,On the existence of positive entire solutions of a semi-linear elliptic equation. Arch. Rat. Mech. Anal.,91, 283–308 (1986).Google Scholar
  11. [11]
    V. Coti Zelati, and P. H. Rabinowitz,Homoclinic type solutions for a semilinear elliptic PDE on ℝ n, to appear, Comm. Pure Appl. Math.Google Scholar
  12. [12]
    P. H. Rabinowitz and K. Tanaka,Some results on connecting orbits for a class of Hamiltonian systems. Math. Z.,206, 473–499 (1991).Google Scholar
  13. [13]
    J. Mawhin, and M. Willem,Critical Point Theory and Hamiltonian Systems. Springer Verlag, Berlin 1989.Google Scholar
  14. [14]
    D. Gilbarg and N. S. Trudinger,Elliptic Partial Differential Equations of Second Order. Springer Verlag, Berlin 1977.Google Scholar
  15. [15]
    A. Friedman,Partial Differential Equations. Holt, Rinehart, and Winston, New York 1969.Google Scholar
  16. [16]
    C. V. Coffman,A minimum-maximum principle for a class of integral equations. J. Analyse Math.,22, 391–419 (1969).Google Scholar
  17. [17]
    J. A. Hempel,Superlinear variational boundary value problems and nonuniqueness, thesis, University of New England, Australia 1970.Google Scholar
  18. [18]
    Z. Nehari,On a class of nonlinear second order differential equations. Trans. A.M.S.,95, 101–123 (1960).Google Scholar
  19. [19]
    W.-M. Ni,Recent progress in semilinear elliptic equations. RIMS Kokyuroku,679. (ed., T. Suzuki), pp. 1–9, (1989).Google Scholar

Copyright information

© Birkhäuser Verlag 1992

Authors and Affiliations

  • Paul H. Rabinowitz
    • 1
  1. 1.Dept of Mathematics and Center for the Mathematical SciencesUniversity of Wisconsin-MadisonMadisonUSA

Personalised recommendations